Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 174, NWS North Platte, NE

June 17, 2008Loup County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 17, 2008, 9:21 PM CDT for Loup County, Rock County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2008, 9:21 PM CDT (02:21 UTC)
Expired
Jun 17, 2008, 10:00 PM CDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Loup County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 86 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 4:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1304 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 180221
SVRLBF
NEC115-149-180300-
/O.NEW.KLBF.SV.W.0174.080618T0221Z-080618T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
921 PM CDT TUE JUN 17 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUP COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTHWESTERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1000 PM CDT

* AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 20 MILES NORTHWEST OF HORSESHOE BEND LAKE...OR 18
  MILES NORTHEAST OF BREWSTER...AND MOVING SOUTHEAST AT 24 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HORSESHOE BEND LAKE AND 8 MILES NORTH OF ALMERIA BY 1000 PM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4177 9925 4178 9965 4208 9966 4209 9966
      4211 9966 4212 9966 4216 9966 4216 9934
TIME...MOT...LOC 0221Z 326DEG 21KT 4213 9965

$$

13
1 follow-up statement
000 
WWUS53 KLBF 180236
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
936 PM CDT TUE JUN 17 2008

NEC115-149-180300-
/O.CON.KLBF.SV.W.0174.000000T0000Z-080618T0300Z/
LOUP NE-ROCK NE-
936 PM CDT TUE JUN 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN ROCK AND LOUP COUNTIES...

AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES WEST OF HIGHWAY 183 MILE MARKER 140...OR 16 MILES
EAST OF BREWSTER...MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 183 MILE MARKER 140 AND 7 MILES NORTHEAST OF ALMERIA BY 945
  PM CDT...
  HORSESHOE BEND LAKE BY 950 PM CDT...
  HIGHWAY 183 MILE MARKER 130 AND 8 MILES NORTHEAST OF HIGHWAY 91
  MILE MARKER 40 BY 955 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4177 9925 4178 9965 4216 9966 4216 9934
TIME...MOT...LOC 0236Z 306DEG 34KT 4197 9956

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:03 PM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Jun 17, 3:03 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
303 PM CDT TUE JUN 17 2008

.SYNOPSIS...
H5 RIDGE OVER WESTERN CONUS WITH TROUGH OVER EASTERN CONUS.
MOISTURE POOLING OVER SOUTHWEST INTO NORTWEST NEBRASKA AS SEN IN
VISIBLE SATELLITE. ISOLATED CONVECTION FIRING ALONG BLACKHILLS AND
SOUTH CENTRAL SOUTH DAKOTA.

&&

.DISCUSSION...

IN THE NEAR TERM MODELS HAVING TROUBLE WITH TIMING OF WAVES MOVING
AROUND AND THROUGH THE H5 RIDGE TO THE WEST. MOISTURE RIDGE OVER
SOUTHWEST NEBRASKA HAS POTENTIAL FOR WEATHER TONIGHT. HAVE USED A
BLEND FOR THE FORECAST. CONFIDENCE IS LOW WHERE CONVECTION MAY
FIRE. CAP REMAINS STRONG THIS AFTERNOON OVER FORECAST AREA. WEAK
LLJ CAPES AROUND 2000 TO 2500 MODERATE INSTABILITY BUT NO GOOD
FOCUS. STRONGER WAVE MOVING THROUGH THE NORTHERN PLAINS ON
WEDNESDAY WITH BETTER FORCING HAVE LEFT CHANCE POPS GOING INTO
WEDNESDAY NIGHT AND THEN BEGAN TRIMMING THEM BACK. TEMPERATURES IN
THE 80S LOWS IN THE 50S.

EXTENDED...FRIDAY NIGHT THRU TUESDAY
MODELS SEEM TO BE IN DECENT AGREEMENT IN BUILDING THE UPPER RIDGE
ACROSS THE DESERT SOUTHWEST DURING THE WEEKEND...AND THEN NOSING THE
RIDGE INTO THE CENTRAL PLAINS EARLY NEXT WEEK. UPPER LEVEL DISTURBANCES
WILL CONTINUE TO TRANSLATE FROM NORTHWEST TO SOUTHEAST ACROSS OUR
AREA...AND THIS WILL KEEP THE CHANCE FOR AFTERNOON AND OVERNIGHT
CONVECTION GOING THROUGH THE WEEKEND. BOTH THE ECMWF AND GFS SHOW
THE UPPER LEVEL RIDGE BUILDING INTO OUR AREA MONDAY AND TUESDAY...SO
HAVE OPTED TO LEAVE THOSE DAYS DRY FOR NOW...AS TEMPERATURES ALOFT
MAY WARM HELPING TO SUPPRESS CONVECTION.

TEMPERATURES WILL GRADUALLY BE WARMING THROUGH THE PERIOD...WITH
HIGHS AOA 90 DEGREES...ESPECIALLY IN THE SOUTHWEST ZONES BY SUNDAY. DEW
POINTS IN THE UPPER 50S TO MID 60S WILL HELP KEEP TEMPERATURES UP AT
NIGHT...WITH LOWS IN THE 60S BECOMING COMMON BY SUNDAY...AND THEN
LASTING FOR THE REST OF THE EXTENDED PERIOD.
&&

.AVIATION...

MOISTURE FEED NORTH ACROSS WESTERN NEBRASKA LEADING TO AREAS OF MVFR
CONDITIONS WEST OF HIGHWAY 83 TO THE EASTERN NEBRASKA PANHANDLE. THE
POTENTIAL FOR MVFR CONDITIONS WILL IMPACT TERMINALS KLBF AND KVTN
THROUGH 18/00Z. ANOTHER ROUND OF CONVECTION IS EXPECTED THIS EVENING
AND OVERNIGHT THAT WILL LIKELY INFLUENCE THE KVTN TERMINAL FROM 00Z
TO 04Z THIS EVENING THEN TOWARD DAYBREAK AS RIDGE RUNNERS MOVE
SOUTHEAST. OVERNIGHT BOUNDARY LAYER MOISTURE INCREASES ACROSS THE
WEST WITH MVFR TO LIFR CONDITIONS GENERALLY WEST OF KLBF AND KVTN
TERMINALS THROUGH 15Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

KECK/POWER
Hazardous weather outlook, Jun 17, 3:04 PM CDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
304 PM CDT TUE JUN 17 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-182015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
304 PM CDT TUE JUN 17 2008 /204 PM MDT TUE JUN 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS
PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. THE GREATEST
RISK IS WEST OF A LINE FROM SPRINGVIEW IN KEYA PAHA COUNTY TO
MASON CITY IN CUSTER COUNTRY. ADDITIONAL ISOLATED TO SCATTERED
THUNDERSTORMS FURTHER EAST IS POSSIBLE AS DISTURBANCES MOVES
THROUGH THE UPPER RIDGE AND ENCOUNTER DEEPENING MOISTURE IN AN
UNSTABLE ENVIRONMENT. THE PRIMARY THREAT IS LARGE HAIL WITH THE
POTENTIAL FOR THUNDERSTORMS TO EVOLVE INTO CLUSTERS THAT COULD
PRODUCE HEAVY RAINFALL OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE UPPER RIDGE WILL BUILD SLOWLY EAST WITH AN ACTIVE WEATHER
PATTERN EACH DAY THROUGH THURSDAY. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS THROUGH THURSDAY WILL BE MAINLY WEST OF A LINE FROM
VALENTINE TO NORTH PLATTE...WHERE CONDITIONS WILL REMAIN THE MOST
UNSTABLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Local storm report, Jun 17, 8:33 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
833 PM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             10 S AINSWORTH          42.40N 99.86W
06/17/2008  M1.75 INCH       BROWN              NE   LAW ENFORCEMENT

&&

CARMEL
Local storm report, Jun 17, 8:36 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
836 PM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             BARTLETT                41.88N 98.55W
06/17/2008  M1.75 INCH       WHEELER            NE   EMERGENCY MNGR

&&

CARMEL
Local storm report, Jun 17, 8:40 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
840 PM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             GORDON                  42.81N 102.20W
06/17/2008  M1.75 INCH       SHERIDAN           NE   FIRE DEPT/RESCUE

            QUARTER TO GOLF BALL SIZED HAIL WAS REPORTED.

&&

CARMEL
Local storm report, Jun 17, 8:43 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
843 PM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             1 E GROSS               42.95N 98.55W
06/17/2008  M1.75 INCH       BOYD               NE   CO-OP OBSERVER

&&

CARMEL
Local storm report, Jun 17, 8:56 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
856 PM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HEAVY RAIN       AINSWORTH               42.55N 99.86W
06/17/2008  M1.40 INCH       BROWN              NE   CO-OP OBSERVER

&&

CARMEL
Local storm report, Jun 17, 9:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
912 PM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             9 N AINSWORTH           42.68N 99.86W
06/17/2008  E1.75 INCH       BROWN              NE   LAW ENFORCEMENT

            HAIL OCCURRING 9 MILES NORTH AND 2 MILES EAST OF
            AINSWORTH.

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:10 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Wheeler50 min
Jun 17, 7:14 PM CDTTornado WarningLBFCherry31 min
Jun 17, 7:15 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock45 min
Jun 17, 7:34 PM CDTTornado WarningLBFBrown41 min
Jun 17, 7:42 PM CDTTornado WarningLBFCherry33 min
Jun 17, 7:57 PM CDTSevere Thunderstorm WarningLBFWheeler33 min
Jun 17, 7:57 PM CDTSevere Thunderstorm WarningLBFCherry63 min
Jun 17, 7:59 PM CDTTornado WarningLBFGarfield, Holt46 min
Jun 17, 8:07 PM CDTTornado WarningLBFBrown38 min
Jun 17, 8:17 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan58 min
Jun 17, 8:30 PM CDTSevere Thunderstorm WarningLBFWheeler20 min
Jun 17, 8:41 PM CDTSevere Thunderstorm WarningLBFGarfield34 min
Jun 17, 8:43 PM CDTTornado WarningLBFBrown47 min
Jun 17, 8:44 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt61 min
Jun 17, 8:59 PM CDTSevere Thunderstorm WarningLBFCherry61 min
Jun 17, 9:06 PM CDTSevere Thunderstorm WarningLBFBrown, Rock39 min
Jun 17, 9:12 PM CDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan63 min
Jun 17, 9:16 PM CDTSevere Thunderstorm WarningLBFHolt59 min
Jun 17, 9:26 PM CDTTornado WarningLBFBlaine, Brown49 min
Jun 17, 9:30 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker60 min
Jun 17, 9:55 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry36 min
Jun 17, 9:55 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup33 min
Jun 17, 10:00 PM CDTSevere Thunderstorm WarningLBFArthur, Garden60 min
Jun 17, 10:13 PM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Grant, Hooker, Logan, McPherson and 1 more62 min
Jun 17, 10:30 PM CDTSevere Thunderstorm WarningLBFKeith45 min
Jun 17, 10:43 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan62 min
Jun 17, 11:11 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins34 min
Jun 17, 11:37 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln53 min
Jun 17, 11:41 PM CDTSevere Thunderstorm WarningLBFLincoln38 min
Jun 18, 3:21 PM CDTSevere Thunderstorm WarningLBFHayes, Keith, Lincoln, Perkins54 min
Jun 18, 4:09 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln66 min
Jun 18, 4:23 PM CDTTornado WarningLBFFrontier, Hayes37 min
Jun 18, 6:09 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup33 min
Jun 18, 6:51 PM CDTSevere Thunderstorm WarningLBFCuster24 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.